Format

Send to

Choose Destination
Am J Emerg Med. 2018 Oct;36(10):1817-1824. doi: 10.1016/j.ajem.2018.02.004. Epub 2018 Feb 6.

High dose insulin for beta-blocker and calcium channel-blocker poisoning.

Author information

1
Minnesota Poison Control System, Department of Emergency Medicine, Hennepin County Medical Center, University of Minnesota Medical School, Minneapolis, MN, United States. Electronic address: jon.cole@hcmed.org.
2
Minnesota Poison Control System, Department of Emergency Medicine, Hennepin County Medical Center, University of Minnesota Medical School, Minneapolis, MN, United States.
3
Minnesota Poison Control System, Hennepin County Medical Center, University of Minnesota Medical School, Minneapolis, MN, United States.
4
Department of Emergency Medicine, Hennepin County Medical Center, University of Minnesota Medical School, Minneapolis, MN, United States.
5
Minnesota Poison Control System, Hennepin County Medical Center, Minneapolis, MN, United States.

Abstract

BACKGROUND/OBJECTIVES:

High dose insulin (HDI) is a standard therapy for beta-blocker (BB) and calcium channel-blocker (CCB) poisoning, however human case experience is rare. Our poison center routinely recommends HDI for shock from BBs or CCBs started at 1U/kg/h and titrated to 10U/kg/h. The study objective was to describe clinical characteristics and adverse events associated with HDI.

METHODS:

This was a structured chart review of patients receiving HDI for BB or CCB poisoning with HDI defined as insulin infusion of ≥0.5U/kg/h.

RESULTS:

In total 199 patients met final inclusion criteria. Median age was 48years (range 14-89); 50% were male. Eighty-eight patients (44%) were poisoned by BBs, 66 (33%) by CCBs, and 45 (23%) by both. Median nadir pulse was 54 beats/min (range 12-121); median nadir systolic blood pressure was 70mmHg (range, 30-167). Forty-one patients (21%) experienced cardiac arrest; 31 (16%) died. Median insulin bolus was 1U/kg (range, 0.5-10). Median starting insulin infusion was 1U/kg/h (range 0.22-10); median peak infusion was 8U/kg/h (range 0.5-18). Hypokalemia occurred in 29% of patients. Hypoglycemia occurred in 31% of patients; 50% (29/50) experienced hypoglycemia when dextrose infusion concentration ≤10%, and 30% (31/105) experienced hypoglycemia when dextrose infusion concentration ≥20%.

CONCLUSIONS:

HDI, initiated by emergency physicians in consultation with a poison center, was feasible and safe in this large series. Metabolic abnormalities were common, highlighting the need for close monitoring. Hypoglycemia was more common when less concentrated dextrose maintenance infusions were utilized.

KEYWORDS:

Beta-blocker; Calcium channel blocker; High dose insulin; Intravenous fat emulsion; Overdose; Poison center

PMID:
29452919
DOI:
10.1016/j.ajem.2018.02.004

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center